Alert archive / Arizona / Flash Flood Warnings in 2021

Flash Flood Warning 170, NWS Flagstaff, AZ

August 11, 2021Yavapai County, Arizona

NWS Flagstaff, AZ issued this flash flood warning at Aug 11, 2021, 4:24 PM MST for Yavapai County, Arizona. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 11, 2021, 4:24 PM MST (23:24 UTC)
Expired
Aug 11, 2021, 7:30 PM MST
In force
3 hr
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County Yavapai County, AZ

The radar

The Flagstaff radar (KFSX), 121 km from the middle of the area, began a volume at 23:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 11, 5:20 PM MSTFLASH FLOOD3 Ssw Prescott Airport, AZSEVERAL ROADS CLOSURES DUE TO FLOODING.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 56 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 11.4 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2021-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 82 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2021-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 84 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
82 J/kg
Mixed-layer CIN
-165 J/kg
Mixed-layer LCL
1265 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
84 m²/s²
0-3 km storm-relative helicity
153 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

460 
WGUS55 KFGZ 112324
FFWFGZ
AZC025-120230-
/O.NEW.KFGZ.FF.W.0170.210811T2324Z-210812T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Flagstaff AZ
424 PM MST Wed Aug 11 2021

The National Weather Service in Flagstaff has issued a

* Flash Flood Warning for...
  Yavapai County in west central Arizona...

* Until 730 PM MST.

* At 423 PM MST, Doppler radar and automated rain gauges indicated 
  thunderstorms producing heavy rain across the warned area. Between 
  1.25 and 1.5 inches of rain have fallen. Flash flooding is ongoing 
  or expected to begin shortly.

  HAZARD...Life-threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar and automated gauges.

  IMPACT...Life-threatening flash flooding of low-water
           crossings, creeks, normally dry washes and roads.

* Some locations that will experience flash flooding include...
  Prescott, Yavapai Campground, Indian Hill West Prescott, Downtown 
  Prescott, Iron Springs and Prescott Gateway Mall.

This includes the following highways...
	State Route 69 between mile markers 290 and 296.
	State Route 89 between mile markers 310 and 318.
	State Route 89A between mile markers 318 and 319.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Move to higher ground now. Act quickly to protect your life.

&&

LAT...LON 3465 11253 3461 11234 3455 11236 3452 11245
      3453 11255 3455 11261 3458 11269 3466 11259

FLASH FLOOD...RADAR AND GAUGE INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

McCollum
1 follow-up statement
295 
WGUS75 KFGZ 120225
FFSFGZ

Flash Flood Statement
National Weather Service Flagstaff AZ
725 PM MST Wed Aug 11 2021

AZC025-120235-
/O.EXP.KFGZ.FF.W.0170.000000T0000Z-210812T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Yavapai AZ-
725 PM MST Wed Aug 11 2021

...FLASH FLOOD WARNING WILL EXPIRE AT 730 PM MST THIS EVENING FOR 
YAVAPAI COUNTY...

Heavy rain has ended across the Prescott area. Lighter showers will 
persist until 800 PM but flash flooding is no longer expected to 
pose a threat. Please heed any road closures and avoid driving 
through flowing water on roadways.

LAT...LON 3465 11253 3461 11234 3455 11236 3452 11245
      3453 11255 3455 11261 3458 11269 3466 11259

$$

McCollum

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 11, 3:21 PM MST, 1 hour 3 minutes earlier.

Area forecast discussion, Aug 11, 3:21 PM MST, 1 hour 3 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
321 PM MST Wed Aug 11 2021

.SYNOPSIS...Isolated to scattered showers and thunderstorms are
expected each afternoon for the next week. A disturbance over
southwest Arizona will exit today, allowing the ridge over the
western US to build into place. Expect a slight uptick in
temperatures through the rest of the week before another system
moves in on Sunday.

&&

.DISCUSSION...The weak inverted trough over southwest Arizona will
bring scattered showers and storms to the region today. A band of
moderate precipitation rates over central Arizona is slowly
pushing north this afternoon. As it moves into more stable air
north of I-40, it will likely dissipate into just a few light
showers. The visible satellite imagery shows widespread cloud
coverage over northern Arizona, which had limited convective
activity until the last couple of hours. A few storms have
developed in a region south of I-40 and west of I-17 where the
cap has eroded. This looks to be the most favored area for heavy
rain rates this afternoon because dewpoints are in the low 60s and
ML CAPE values are up to 1000 J/Kg. There is a chance that storms
may organize late this afternoon like they did yesterday
afternoon over Coconino and Yavapai counties, but recent hi-
resolution model guidance is backing off the formation of a
significant MCS due to convective inhibition from morning cloud
remaining in place. That being said, isolated storms with 1-2" per
hour rain rates can still lead to flash flooding in this region.
By late evening, most activity should have subsided with the
exception of some isolated showers over central and northern
Arizona. Activity tomorrow will shift east, with the highest
precipitation chances over the White Mountains. As the shortwave
over southwest Arizona exits the region, a ridge will build into
place over the western US.

The monsoonal pattern will continue through the rest of the week
as southerly low-level flow continues to push moisture up from the
Gulf of California. The ridge over the Great Basin will strengthen
and bring our temperatures up a few degrees later this week. This
weekend, there is the possibility that another weak inverted
trough will skirt by to our south, bringing more unstable air and
moisture into the region. This may bring a slight increase in
activity, mainly over central and eastern Arizona. Early next
week, a trough will likely develop over the Pacific Northwest, but
models disagree on if it will be deep enough to reach northern
Arizona. If it does, we will see a substantial increase in
moisture and wind across the region, but only minor increases if
it stays to our north. We will continue to monitor this system through
the rest of the week.

&&

.AVIATION...For the 00Z package...Mainly VFR conditions through
the TAF period. Most shower and thunderstorm activity this
afternoon will be southwest of a line from KGCN to KINW.
Thunderstorm outflows may create gusty conditions, but we expect
weak surface winds outside of that. By 04Z, the thunderstorm risk
will dissipate and only isolated showers will remain across the
region. Aviation discussion not updated for TAF amendments.

&&

.FIRE WEATHER...Scattered showers and thunderstorms will develop
Thursday and Friday, mainly over central and eastern Arizona.
Isolated stronger storms are capable of producing rainfall rates
of 1-2" per hour, but most locations will likely just see light to
moderate rain. Temperatures will return to near average later
this week as a high pressure builds into place.

Saturday through Monday...Scattered showers and thunderstorms
will continue through the rest of the week, with the greatest
chances south of I-40. Flash flooding will remain a threat in slow
moving stronger storms that produce heavy rainfall.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...DeMaria/TPS
AVIATION...DeMaria/TPS
FIRE WEATHER...DeMaria/TPS

For Northern Arizona weather information visit
weather.gov/flagstaff

In the hours before

Special weather statement, Aug 11, 2:25 PM MST, 1 hour 59 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
225 PM MST Wed Aug 11 2021

AZZ007-015-112200-
Western Mogollon Rim-Coconino Plateau-
225 PM MST Wed Aug 11 2021

...Strong thunderstorm will impact portions of Coconino County near
Williams through 300 PM MST...

At 224 PM MST, Doppler radar was tracking a strong thunderstorm near
Williams, or 30 miles west of Flagstaff, moving northwest at 10 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Williams, Dogtown Lake Campground and Kaibab Lake Campground.

This includes the following highways...
 Business Interstate 40 between mile markers 163 and 165.
 Interstate 40 between mile markers 161 and 170.
 State Route 64 between mile markers 186 and 199.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3535 11201 3520 11211 3529 11242 3551 11225
TIME...MOT...LOC 2124Z 118DEG 9KT 3531 11215

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Humphreys
Special weather statement, Aug 11, 3:11 PM MST, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
311 PM MST Wed Aug 11 2021

AZZ007-008-015-112245-
Western Mogollon Rim-Coconino Plateau-Yavapai County  Mountains-
311 PM MST Wed Aug 11 2021

...A strong thunderstorm will impact portions of Yavapai and Coconino
Counties near Ash Fork through 345 PM MST...

At 310 PM MST, Doppler radar was tracking a strong thunderstorm 8
miles northeast of Ash Fork, or 37 miles north of Chino Valley,
moving west at 20 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Ash Fork.

This includes the following highways...
 Business Interstate 40 near mile marker 146.
 Interstate 40 between mile markers 140 and 158.
 State Route 89 between mile markers 362 and 363.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3540 11225 3522 11226 3518 11258 3541 11260
TIME...MOT...LOC 2210Z 084DEG 19KT 3530 11237

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Humphreys

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 11, 9:30 AM MSTFlash Flood Warning Considerable damage threatFGZYavapai3 hr
Aug 11, 1:38 PM MSTFlash Flood Warning Considerable damage threatFGZYavapai3 hr
Aug 11, 1:48 PM MSTFlash Flood Warning Considerable damage threatFGZCoconino3 hr
Aug 11, 2:25 PM MSTSpecial Weather StatementFGZ35 min
Aug 11, 2:49 PM MSTFlash Flood Warning Considerable damage threatFGZApache3 hr
Aug 11, 3:11 PM MSTSpecial Weather StatementFGZ34 min

Nearby

Flash Flood Warnings in Arizona, 2021Every flash flood warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.